Wildfire, Rio Blanco
- When
- July 13, 6:00 PM MST to July 31, 11:59 PM MST
- Where
- Rio Blanco County, 40 mi E of Meeker
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 39.980, -108.217 (the zone’s center; the record gives no point)
This lightning caused wildfire occured in the Flat Tops Wilderness area of the Routt National Forest and was named the Lost Lakes Fire. 1,650 acres of timber were consumed by the fire prior to becoming part of the Lost Green Complex on July 20th.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GJT wrote it up.
This lightning caused wildfire occured in the Flat Tops Wilderness area of the Routt National Forest and was named the Lost Lakes Fire. 1,650 acres of timber were consumed by the fire prior to becoming part of the Lost Green Complex on July 20th. This fire continued to burn through the end of the month. See the August 2002 Storm Data Publication for a continuation on this fire.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jul 13, 1:45 PM MST, 4 hours 15 minutes earlier.
WESTERN COLORADO & EASTERN UTAH AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND JUNCTION CO 245 PM MDT SAT JUL 13 2002 APPEARS THAT TODAY WILL BE THE HOTTEST DAY OF THE CURRENT HEAT WAVE. TEMPERATURES THROUGHOUT THE FORECAST AREA HAVE BEEN RUNNING AROUND 2 TO 4F AHEAD OF YESTERDAY/S PACE. THE STRONG CLOSED HIGH CORE OVER THE INTERMOUNTAIN WEST.. RESPONSIBLE FOR THE HEAT WAVE ACROSS THE WEST.. WILL BEGIN TO WEAKEN AS SHORT WAVE ENERGY SHEARS ACROSS WASHINGTON STATE. MOISTURE CIRCULATING AROUND THE CLOSED LOW HAS REACHED THE NORTHERN COLORADO MOUNTAINS. BUT CONVECTION HAS BEEN SHALLOW DUE TO WARM TEMPERATURES ALOFT. EXPECT MORE MOISTURE TO ADVECT ACROSS THE FORECAST AREA FROM THE NORTH DUE TO CONVECTIVE DEBRIS FARTHER UPSTREAM. ON SUNDAY AFTERNOON.. THE HIGH CORE BECOMES CENTERED ALONG THE COLORADO AND UTAH BORDER.. AND WILL KEEP A LID ON MOST CONVECTION. BUT ISOLATED THUNDER MAY OCCUR NEAR THE DIVIDE. INCREASING AMOUNTS OF CONVECTIVE DEBRIS WILL SLIGHTLY REDUCE SOLAR INSOLATION.. AND TEMPERATURES SHOULD NOT EXCEED TODAY/S OBSERVED VALUES. BY MONDAY.. THE SURFACE THERMAL TROUGH THAT HAS BEEN LOCATED OVER THE GREAT BASIN AND EXTENDING INTO EASTERN WASHINGTON.. WILL HAVE SHIFTED FROM ARIZONA INTO EASTERN UTAH AND TOWARDS THE NORTHERN PLAINS. THIS ALLOWS SOME MOISTURE CONVERGENCE AND SURFACE DEW POINTS SHOULD RISE INTO THE MID 40S TO LOWER 50S. THAT MEANS MORE HIGH BASED MOUNTAIN THUNDERSTORMS.. BUT WINDS ALOFT WILL BE LESS THAN 10 KNOTS. SO THESE STORMS WILL DIE AS THEY MOVE OFF THE HIGHER MOUNTAIN TERRAIN.. BUT THUNDER MAY BE POSSIBLE OVER THE HIGHER VALLEYS. ADDITIONAL CLOUD COVER SHOULD SHAVE A COUPLE MORE DEGREES OFF AFTERNOON TEMPERATURES. FRISBIE EXTENDED (WED-SAT)...A MORE ACTIVE PATTERN CAN BE EXPECTED FOR THE AREA THROUGH THIS PERIOD. SUFFICIENT MOISTURE APPEARS TO BE IN PLACE BY WEDNESDAY WITH AVN PROGD PWAT VALUES AROUND 1.00 ACROSS EASTERN UTAH AND EXTREME WESTERN COLORADO. IN ADDITION...MODELS SHOWING UPPER LEVEL ENERGY BEING DRAWN UP FROM ARIZONA EARLY THIS PERIOD. THREAT OF CONVECTION EACH DAY LOOKS REASONABLE AS UPPER HIGH RE-POSITIONS ITSELF OVER EASTERN COLORADO BY THU. UPPER LOW CIRCULATION DEVELOPS OFF THE COAST OF CALIFORNIA...CONTINUING TO FEED PACIFIC MOISTURE ACROSS THE AREA THROUGH SAT. TEMPERATURES WILL COOL TO MORE SEASONAL NORMS THROUGH THIS PERIOD. DJN.83 .GJT...NONE.
COZ001>014-017>023-UTZ022>025-027>029-140600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAND JUNCTION CO 330 PM MDT SAT JUL 13 2002 ...RECORD HIGH TEMPERATURES LIKELY THROUGH SUNDAY... A STRONG RIDGE OF HIGH PRESSURE WILL CONTINUE TO BRING VERY HOT TEMPERATURES TO THE REGION THROUGH SUNDAY. LOWER VALLEY LOCATIONS... INCLUDING GRAND JUNCTION AND MOAB...WILL CONTINUE TO HAVE TEMPERATURES RANGING FROM 100 TO 110 DEGREES. TEMPERATURES IN THE MID 80S TO LOWER 90S WILL PERSIST IN THE MOUNTAINS FOR ANOTHER DAY. THE ALL-TIME HIGH TEMPERATURE IN GRAND JUNCTION CURRENTLY STANDS AT 105 DEGREES AND WAS LAST SET ON JUNE 27, 1990. THIS RECORD MAY BE TIED OR BROKEN ON SUNDAY. IF YOU PLAN TO BE OUTSIDE THIS WEEKEND...AVOID PROLONGED EXPOSURE TO THE HEAT AND STRENUOUS PHYSICAL ACTIVITY. YOUR BODY CAN LOSE UP TO A GALLON OF WATER AN HOUR THROUGH PERSPIRATION. DRINK PLENTY OF FLUIDS TO AVOID DEHYDRATION. ALCOHOLIC AND CAFFEINATED BEVERAGES CAN INCREASE THE RATE OF WATER LOSS IN YOUR BODY...INCREASING THE RISK OF HEAT EXHAUSTION OR HEAT STROKE. WEAR LIGHTWEIGHT...LIGHT-COLORED... LOOSE-FITTING CLOTHING. WEAR A HAT TO SHIELD YOURSELF FROM THE SUN...AND USE A SUNSCREEN TO REDUCE POSSIBLE SUNBURN. PETS CAN ALSO SUCCUMB TO THE EFFECTS OF EXCESSIVE HEAT. INSURE PETS HAVE ADEQUATE DRINKING WATER AND A SHADY PLACE TO REST. DO NOT KEEP PETS IN CARS WITH WINDOWS ROLLED UP...EVEN PARTIALLY. TEMPERATURES INSIDE A CAR WITH THE WINDOWS UP CAN REACH OVER 150 DEGREES QUICKLY...RESULTING IN HEAT STROKE AND DEATH. STAY TUNED TO NOAA WEATHER RADIO OR VISIT THE GRAND JUNCTION NATIONAL WEATHER SERVICE WEBSITE AT: http://www.crh.noaa.gov/gjt FOR THE LATEST INFORMATION CONCERNING THE RECENT HEAT WAVE.
The national radar mosaic for the moment the first event began.
1 wildfire. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Colorado in 2002Every state in 2002This day in weather historyWarnings in Colorado, July 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317962.